Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS San Diego, CA

April 1, 2004Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Apr 1, 2004, 5:21 PM PST for Orange County, California. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2004, 5:21 PM PST (01:21 UTC)
Expired
Apr 1, 2004, 6:45 PM PST
In force
84 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS56 KSGX 020121
SVRSGX
CAC059-020245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 PM PST THU APR 1 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...YORBA LINDA...TUSTIN FOOTHILLS...
  TUSTIN...STANTON...SANTA ANA...SAN JUAN CAPISTRANO...PLACENTIA...
  ORANGE...MISSION VIEJO...LAGUNA NIGUEL...LAGUNA HILLS...IRVINE...
  GARDEN GROVE...EL TORO...CYPRESS...ANAHEIM

* UNTIL 645 PM PST

* AT 515 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM NEAR SEAL BEACH TO FULLERTON... 
MOVING SOUTHEAST AT 25 MPH.

LARGE HAIL...DAMAGING WINDS...AND LOCAL FLOODING ARE POSSIBLE WITH 
THESE THUNDERSTORMS. IF YOU ARE IN THE PATH THE STORMS...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3381 11807 3345 11763 3356 11749 3395 11771

JAD/IS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:30 PM PST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 1, 2:30 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST THU APR 01 2004

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHERN CALIFORNIA
TONIGHT AND BRING PRECIPITATION TO MAINLY INLAND AREAS OF THE REGION
THROUGH SATURDAY. WEST OF THE MOUNTAINS...THE MARINE LAYER WILL
PRODUCE LIGHT SHOWERS AND DRIZZLE FRIDAY. IN THE MOUNTAINS AND
DESERTS...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP. SOME OF
THESE SHOWERS AND THUNDERSTORMS WILL MIGRATE TOWARD THE COAST. THE
LOW WILL SLOWLY MOVE OUT SATURDAY NIGHT AND SUNDAY AS HIGH PRESSURE
RETURNS. THIS WILL BRING FAIR WEATHER AND A WARMING TREND NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

CUT OFF LOWS AND THE FORECAST MODELS ARE NOTORIOUSLY CAPRICIOUS THIS
TIME OF YEAR AND THE RESULTING FORECAST IS ALSO. WE ARE BRINGING IN
THE PRECIP FRI AND SAT. THE UPPER LOW OVER THE GREAT BASIN WAS THE
BIG QUESTION...ALWAYS LOOKING HARMLESS UNTIL LATE YESTERDAY. NOW THE
MODELS HAVE GAINED SOME CONSISTENCY WITH EACH OTHER AND FROM RUN TO
RUN SO WE CAN IGNORE THE WETTER SOLUTION NO LONGER. THE LOW MOVES
OVER SOCAL TONIGHT AND STAYS HERE THROUGH SAT. INITIALLY IT WILL
DEEPEN THE MARINE LAYER AND PRODUCE DRIZZLE AND LIGHT SHOWERS FROM
THE EXISTING CLOUD. MUCH COLDER AIR MOVES IN FRI AND THE MARINE
INVERSION SHOULD BREAK AND IT WILL BECOME PARTLY CLOUDY. BUT SHOWERS
AND TSTORMS WILL BE STARTING IN THE MTNS AND DESERTS AND SOME
OF THOSE WILL MAKE IT WEST OF THE MTNS IN NORTHERLY FLOW FRI THROUGH
SAT. THIS IS NOT A WET STORM AND ANY SHOWERS WILL BE LIGHT...EXCEPT
IN TSTORMS THAT ARE NEARLY STATIONARY. TOTAL PRECIP AMOUNTS WILL BE
LESS THAN ONE QUARTER INCH...EXCEPT UP TO ONE INCH IN LOCAL TSTORMS.
WINDS WILL NOT BE A PROBLEM EXCEPT SOMEWHAT STRONG THROUGH TONIGHT
OUTSIDE THE MARINE LAYER. SNOW WILL STAY ABOVE 5000 FEET AND ONLY A
FEW INCHES WILL ACCUMULATE. THE LOW WILL SLOWLY MOVE OUT SUN FOR A
GRADUAL RETURN TO NORMAL WEATHER BY MON. THE RIDGE WILL STRENGTHEN
BRINGING A WARMING TREND AND COASTAL LOW CLOUDS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MM
Hazardous weather outlook, Apr 1, 6:06 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
606 AM PST THU APR 1 2004

CAZ042-043-048-050-055>058-060>062-021400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
606 PM PST THU APR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN...AND DEADLY
LIGHTNING. POSSIBLE URBAN AND SMALL STREAM FLOODING.

.DAY TWO... FRIDAY

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN...AND DEADLY
LIGHTNING. POSSIBLE URBAN AND SMALL STREAM FLOODING.

DAYS THREE THROUGH SEVEN... SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JAD

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.